Saturday, August 8, 2009

Remedies for Gem/Tax Side Effects

Here is the list of what I am doing to deal with Gemcitabine (Gemzar) and Taxotere (Docetaxel) side effects. If you know about more side effects and/or solutions, send me email or add a comment so maybe this will become a helpful and complete list over time...

I tried to arrange the symptoms by grossness -- so if you get grossed out, do not go on to the next item in the list!


Fingernails and Toenails

In 2007, the nurses told me that there is a chance that your nails turn black and fall off on this chemo. And I met a woman in teh treatment room to whom that actually happened! The solution was to paint my nails with Tea Tree Oil every day. It worked in 2007 -- my nails developed ridges but never turned black.

Well, I have to admit that this second time around I got complacent and stopped being rigorous about using the tea tree oil. Around the fourth or fifth cycle, a couple of my fingernails started to detact from my nail bed! It looked like the white part of the nail (the tip) was getting larger and deeper. The nails did not turn black or smell funny, but there was a lot of white grit under them.

I surfed the web and found that it is probably a common fungal infection. I sent away for "Elon Dual Defense Anti-Fungal Formula" because it was recommended on the fungus website. Well, that stuff works great! I saw improvement after just a couple of days; the white part of the nails are shrinking back to normal. The nails that have shown the most improvement are the ones that had just started to detach. The one nail that had been detaching for weeks has improved too but at a slower rate. The medicine is stinky stuff, but who cares. 1-800-414-ELON


Neuropathy

I am taking a B6 pill every morning, but it does not seem to be helping. The bottoms of my feet are numb -- and they actually hurt as though I am walking on sandpaper. Maybe I am not taking enough B6?

Doane suggested Neuragen which is an over-the-counter topical medicine for nerve pain, but I tried two local drug stores and have not found it yet. Costs like $60 but I got a $5 coupon online from http://www.neuragen.com/. I will probably start calling around to see who carries it, when the pain gets a little worse.

My medical oncologist said that he would write me a prescription for Lyrica as soon as I tell him that the pain is really bothering me. It might work; it is a good starting point.


Dry Mouth

My mouth really dried up (no saliva) after I got the Gem/Tax together. (This did not happen to me in 2007, but it is happening this time.)

This is a side effect of the Tax. The first time, I did not realize that it was going to get so bad. What happened is that my entire mouth got really dry and uncomfortable. My snoring increased a lot too. My ability to taste certain flavors was impacted. My tongue turned a completely freakish WHITE color (although it was not thrush) and I panicked and brushed really hard trying to scrub away the white and caused a lot more pain and discomfort, so do not brush hard. Be very gentle.

The doctor gave me prescription Magic Mouthwash which helped to numb my mouth and keep thrush from forming.

The best solution is that now for the hour that I get to Tax, I try to keep a mouth full of ice chips. The ice chips constrict the blood vessels so while the chemo is circulating, I reduce the amount of chemo circulating in my mouth tissues.

I wish they had popsiscles in the treatment room! Or a freezer where I could keep a couple of popsicles that I bring from home.


Burping

The worst thing I remember from taking Gem/Tax in 2007 was burping what tasted and smelled like truck exhaust. It happened only a couple of times. The burping would start first thing in the morning and last all day, making me completely nauseated -- nothing could make that nausea go away.

Plus, I stunk up the room! Even Lou was grossed out.

Some oncology resident on call suggested that I get on Prilosec and that the next time when the burping started, I drink an entire can of Sprite or ginger ale with the Prilosec and then go back to bed. It worked! The burping stopped right there and never came back! So this time, I went on the Prilosec the day before I started Gem/Tax.


Rash or Acne on the Scalp

My entire head was being engulfed by an awful rash or acne that is very painful and characterized by pustules. Regular acne medicine had no effect, but tea tree oil helped a little.

My primary care physician put me on a sulfa antibiotic, and that is FINALLY clearing up the mess. On the second day, I saw SIGNIFICANT reduction in pustules and pain. On the fourth day, I am wearing my wig again!

The same thing happened in 2007 but I just suffered with it and did not ask for help. I remember showing it to the oncology nurse who expressed sympathy but did not suggest that there was anything they could do for me.


Loose Stools Leading to Diarrhea

I has loose stools for almost a week, and I was trying to solve it be eating BRAT (bananas, rice, applesauce and white toast) based on one handout I had, but that just did not help and I ended up with serious diarrhea and dizziness and dehydration and missing work!

Then I found a more technical handout in my binder from Duke which said BRAT is okay but really you must take an over-the-counter diarrhea medicine because it is the only way to make it go away. (I took Immodium, and it worked.)

The thing I was not understanding is that no amount of BRAT will help because it is the chemo killing the cells that line the GI tract that is causing the problem.

You know I would rather have diarrhea than be barfing. I am so glad I am not nauseated at all or barfing at all. Knock on wood!

9 comments:

doanennc said...

Hey Karen
Sorry you are up so early, but I love that time of day. Seems to be less energy floating around and I can think clearer -- if that's possible!! Pleez no comments!!!!
There is a homeopathic product found at the drug store called Neurogen. It is made by Hyland, I think. Anyway, a friend told me to suggest it to my sister for her foot pain. Might give it a try.
Love ya, Keeping you in my T's & P's.

doanennc said...

Hey Karen,
It is Neuragen. Sorry about the spelling.

Denise said...

Sorry, I don't know of any remedies. Just wanted you to know I'm thinking about you!

Anonymous said...

Hi Karen,

I never knew about all those side effects! Geez... It sounds like you have some of them nailed though (so to speak and pun intended!). I just thought chemo made your hair fall out and very nauseous, besides wiping you out physically, well ok I can think of more stuff, but I had no idea about the nails and the neuropathy.

I have been thinking about you lots and sending positive energy and prayers your way=)

Love and hugs,
Kathy

Anonymous said...

Hey Karen,

It is me again, are you still going by Kay? How anonymous! I looked at some of the older posts and I do love your red wig and your funny comments about Lou!

Take care,
Love,
Kathy
A

Dennis Pyritz, RN said...

Great Blog! You are a credit to the cancer blogging community. I have added you to my blogroll, “Cancer Blog Links” with over 600 other cancer blogs at www.beingcancer.net, a cancer networking site featuring a cancer book club, guest blogs, cancer resources and more. Please stop by and visit. If you like the site, please consider adding Being Cancer to your blogroll.
Take care, Dennis

Anonymous said...

So glad you are feeling better today (Tuesday, August 11)! Hope the doc helps you with those migraines - I know they are miserable.

Anya said...

Karen...I see from the comments that you are now "discovered"...I told you your blogs were awesome. Can I be your agent....Let's get the book deal now! Keep up the good work and the wonderful attitude!

Anonymous said...

Im going through 6 cycles of Gem/Tax soon. Thank you for posting this up. Lots of Love,
from Malaysia